Indiana, 2002

Hail and Damaging Winds in Indiana, May 25, 2002

May 25, 2002 · NWS IWX · 13 events in 7 counties and zones

9 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 25, 11:25 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, May 25, 11:25 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1125 AM EST SAT MAY 25 2002

WILL BE UPDATING AT LEAST THE SOUTHERN COUNTIES FOR WARMER HIGHS
THIS AFTERNOON. WRMFNT LOOKS TO LIE FROM NORTH OGF KGUS BACK TO THE
LOW OVER KORD. MESOETA FORECASTED DRY SLOT WORKING IN DURING THE
LATE MORNING AND EARLY AFTN HOURS AND SEEMS TO BE EVOLVING WITH
TEMPS IN THE WARM SECTOR IN TO THE LOWER TO MIDDLE 70S IN
CNTRL/SOUTHERN IL AND IN. THINKING 75 TO 80 ACROSS THE SOUTH. NORTH
OF THE FRONT...TEMPS WILL BE TRICKY IN THE NORTH AS CLOUD CVR WILL
LINGER WITH THE AREA POSSIBLY GETTING INTO THE WARM SECTOR FOR AN
HOUR OR 2 LATER THIS AFTERNOON. WILL LEAVE THEIR TEMPS ALONE FOR
NOW. PRE FRONTAL LINE OF SHOWERS AND STORMS TO MOVE THROUGH OVER THE
NEXT COUPLE OF HOURS. SEEM TO BE SHOWING A WEAKENINIG TREND PAST
SEVERAL SCANS. COLD FRONT LOOKS TO LIE BETWEEN KPIA AND KILX. VIS SAT
HINTS AT POSSIBLY A NEW LINE OF CONVECTIONSDEVELOPING ALONG THE MAIN
FRONT AND THIS WOULD LIKELY BE THE MAIN THREAT FOR ANY SEVERE
WEATHER THIS AFTERNOON ACROSS THE AREA. THINKING GREATEST THREAT FOR
THE CWA WILL GENERALLY BE EITHER SIDE AND EAST OF I-69 FROM MID
AFTERNOON INTO EARLY EVE(PER RECENT SWOMCD).

.IWX...NONE.

FISHER

In the hours before

Special weather statement, May 25, 11:42 AM EST, 2 hours 10 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-251945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1142 AM EST SAT MAY 25 2002

...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH EARLY
THIS EVENING...

AN AREA OF LOW PRESSURE WILL MOVE INTO SOUTHERN LOWER MICHIGAN THIS
AFTERNOON AND CONTINUE NORTHEAST TONIGHT. A WARM FRONT WILL MOVE
INTO EXTREME SOUTHERN LOWER MICHIGAN BY LATE AFTERNOON. ALONG AND
AHEAD OF THIS FRONT...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED. HOWEVER...NO SEVERE WEATHER IS EXPECTED WITH THIS FRONT.

A COLD FRONT WILL MOVE THROUGH NORTHERN INDIANA THIS AFTERNOON AND
NORTHWESTERN OHIO EARLY THIS EVENING. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT IN EASTERN ILLINOIS AND WESTERN
INDIANA AND MOVE EAST. A FEW OF THESE STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE GREATEST THREAT. THE
BEST CHANCE FOR SEVERE WEATHER WILL OCCUR BETWEEN 3 AND 8 PM
GENERALLY ALONG AND EAST OF INTERSTATE 69.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY
THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FISHER

The radar

The Northern Indiana radar (KIWX), 95 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Cass

When
May 25, 1:52 PM EST
Where
Cass County, Galveston
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.583, -86.183

Thunderstorm Wind, Miami

When
May 25, 1:55 PM EST
Where
Miami County, Grissom Afb
Measured
52 kt (60 mph)
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.650, -86.150

Hail, Miami

When
May 25, 1:55 PM EST
Where
Miami County, Grissom Afb
Measured
0.75 in hail
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.650, -86.150

Thunderstorm Wind, Miami

When
May 25, 2:00 PM EST
Where
Miami County, 6 mi SSE of Peru
Reported by
AMATEUR RADIO
Coordinates
40.667, -86.017

A HAM reported numerous trees and power lines down southeast of Peru.

Thunderstorm Wind, Wabash

When
May 25, 2:05 PM EST
Where
Wabash County, 3 mi W of Somerset
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -85.900

A Law enforcement reported several trees down as well as 2 barns and a silo destroyed.

Hail, Wabash

When
May 25, 2:05 PM EST
Where
Wabash County, 3 mi W of Somerset
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.667, -85.900

Hail, Wabash

When
May 25, 2:15 PM EST
Where
Wabash County, 5 mi S of Wabash
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.733, -85.817

Hail, Wabash

When
May 25, 2:28 PM EST
Where
Wabash County, 2 mi N of La Fontaine
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.700, -85.717

Hail, Huntington

When
May 25, 2:45 PM EST
Where
Huntington County, 12 mi SSW of Huntington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.717, -85.567

Hail, Huntington

When
May 25, 2:50 PM EST
Where
Huntington County, 6 mi N of Warren
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.767, -85.433

Thunderstorm Wind, Wells

When
May 25, 3:10 PM EST
Where
Wells County, 2 mi N of Tocsin
Reported by
TRAINED SPOTTER
Coordinates
40.867, -85.117

A trained spotter reported large limbs and trees down north of Tocsin.

Hail, Grant

When
May 25, 3:15 PM EST
Where
Grant County, 7 mi S of Marion
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.450, -85.583

Hail, Adams

When
May 25, 3:37 PM EST
Where
Adams County, 3 mi NE of Decatur
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.867, -84.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290483, 5290484, 5290485, 5290486, 5290487, 5290488, 5290489, 5290490, 5290491, 5290492, 5290546, 5290547, 5290548.